Oregon, 2014Ice Storm in Oregon, January 29, 2014
January 29, 2014 · NWS BOI · 1 event in 1 county or zone
A winter storm moved into the Intermountain West on the 29th 0f the month spreading freezing rain, with up to a half of an inch of ice accumulation, and high mountain snow across parts of Eastern Oregon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved into the Intermountain West on the 29th 0f the month spreading freezing rain, with up to a half of an inch of ice accumulation, and high mountain snow across parts of Eastern Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jan 29, 3:30 AM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Jan 29, 3:30 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
330 AM MST WED JAN 29 2014
.SHORT TERM...TODAY THROUGH THURSDAY...MIXED PRECIPITATION OR
FREEZING RAIN REPORTED AT BURNS BAKER ONTARIO AND BOISE AS OF 3 AM
WITH 3-HR AMOUNTS RANGING FROM A FEW HUNDREDTHS ACROSS THE
TREASURE VALLEY TO 0.09 INCHES AT BURNS OREGON. SOUTHERN AREAS
SUCH AS SRN OWYHEE AND TWIN FALLS COUNTIES HAD WARMED ABOVE
FREEZING AS OF 3 AM. LIGHT SNOW CONTINUED AT MCCALL. JEROME WILL
PROBABLY END UP WITH MIXED WINTRY PRECIPITATION WHILE TWIN FALLS
CHANGES OVER TO RAIN EARLIER...SO A BIG DIFFERENCE IN WX ACROSS
THE SNAKE RIVER CANYON THIS MORNING. MAGIC VALLEY SHOULD WARM INTO
THE UPPER 40S TO NEAR 50 TODAY. WINDS AND COOLING MAY NOT BE QUITE
STRONG ENOUGH TO TOTALLY SCOUR OUT THE LOWERS PARTS OF THE
TREASURE VALLEY AND HAVE TAMPED DOWN DIURNAL RANGES THERE. BROAD
UPPER LEVEL TROUGHING WILL FOLLOW THURSDAY BEHIND A COLD FRONTAL
PASSAGE TODAY. NO CHANGES TO HIGHLIGHTS.
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...WITH THE JET STREAM
OVER THE SOUTHWESTERN U.S. OUR AREA WILL BE UNDER A COOL AND
RELATIVELY DRY REGIME THROUGH THE WEEKEND AS A SHALLOW UPPER LEVEL
TROUGH DEVELOPS OVER THE INTERMOUNTAIN REGEION.THERE WILL BE A
CHANCE OF SNOW SHOWERS OVER THE MOUNTAINS...BUT LITTLE IF ANY
PRECIPITATION IS EXPECTED IN THE LOWER VALLEYS. MONDAY THROUGH
TUESDAY PRECIPITATION CHANCES WILL INCREASE OVER THE MOUNTAINS OF
CENTRAL IDAHO AND BAKER COUNTY OREGON AS NORTHWEST FLOW ALOFT BRINGS
MOISTURE INLAND AHEAD OF AN UPPER LEVEL RIDGE. TEMPERATURES WILL
AVERAGE AROUND 5 DEGREES BELOW NORMAL.
&&
.AVIATION...A MIXTURE OF RAIN...SNOW...AND FREEZING RAIN WITH MVFR
AND LOCAL IFR CONDITIONS HAS SPREAD FROM EASTERN OREGON ACROSS
SOUTHWEST IDAHO THIS MORNING. PRECIPITATION AND MOUNTAIN OBSCURATION
WILL BECOME WIDESPREAD ACROSS SOUTHWEST IDAHO AFTER 12Z. EXPECT
IMPROVING CONDITIONS ACROSS EASTERN OREGON AFTER 18Z AND THE SNAKE
RIVER VALLEY AFTER 00Z...WHILE SNOW CONTINUES OVER THE MOUNTAINS.
SURFACE WINDS...LIGHT BECOMING SOUTHWEST TO NORTHWEST 10-15 KTS
AFTER 18Z. WINDS ALOFT... WEST TO AROUND 30 KTS AT 10K FT.
&&
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON
IDZ011-013-033.
WINTER WEATHER ADVISORY UNTIL NOON MST TODAY IDZ012-014.
OR...WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON ORZ062.
WINTER WEATHER ADVISORY UNTIL NOON MST TODAY ORZ064.
&&
WEATHER.GOV/BOISE
SHORT TERM...VM
LONG TERM....JT
AVIATION.....JTHazardous weather outlook, Jan 29, 5:00 AM MST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
500 AM MST WED JAN 29 2014
IDZ011-013-033-ORZ062-301200-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-UPPER WEISER RIVER-
BAKER COUNTY-
500 AM MST WED JAN 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO AND NORTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW AND FREEZING RAIN REMAINS IN
EFFECT UNTIL 5 PM MST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
IDZ012-014-ORZ064-301200-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
LOWER TREASURE VALLEY OR-
500 AM MST WED JAN 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY FOR SNOW AND FREEZING RAIN REMAINS IN
EFFECT UNTIL 5 PM MST TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HAZARDOUS WEATHER ACCORDING TO
STANDARD OPERATING PROCEDURES.
IDZ015-016-028>030-ORZ061-063-301200-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
MALHEUR COUNTY-
500 AM MST WED JAN 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO AND SOUTHEAST OREGON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jan 29, 5:03 AM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
503 AM MST WED JAN 29 2014
IDZ016-291600-
WESTERN MAGIC VALLEY-
503 AM MST WED JAN 29 2014
FREEZING RAIN WILL LOCALLY ACCUMULATE ACROSS THE NW MAGIC VALLEY
THIS MORNING. FREEZING RAIN AND TEMPERATURES OF 32 WERE OBSERVED
AT TWIN FALLS AIRPORT AS OF 440 AM. TEMPERATURES ACROSS THE WEST
MAGIC VALLEY WILL RISE TO ABOVE FREEZING FIRST AT TWIN FALLS
BETWEEN 6 AND 7 AM AND LATER AT JEROME BY 11 AM. WINTER DRIVING
CONDITIONS IN ICE OR ICE AND SNOW ARE EXPECTED IN JEROME THIS
MORNING.
Local storm report, Jan 29, 6:15 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
615 AM MST WED JAN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 AM SNOW BRUNDAGE SKI AREA 45.00N 116.16W
01/29/2014 E3.5 INCH ADAMS ID MESONET
SNOW THE LAST 5 HOURS AND STILL SNOWING...PER THE
SNOWSTAKE SINCE MIDNIGHT.
0600 AM FREEZING RAIN MERIDIAN 43.61N 116.40W
01/29/2014 U0.10 INCH ADA ID NWS EMPLOYEE
6 AM TEMPERATURE 32 AND POURING RAIN.
0600 AM FREEZING RAIN BOISE 43.61N 116.23W
01/29/2014 M0.15 INCH ADA ID OFFICIAL NWS OBS
MOST ALL FELL AS FREEZING RAIN...BEGAN AS A LITTLE SNOW.
TEMPERATURE 32 AS OF 6 AM.
&&
VMILLSIce Storm, Baker
- When
- January 29, 6:15 AM MST to 10:15 AM MST
- Where
- Baker forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.709, -117.675 (the zone’s center; the record gives no point)
The Baker County Sheriff's office reported a quarter to a half of an inch of ice was covering most of the county. Numerous accidents were reported and Interstate 84 was closed between Baker and Huntington.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Montana, January 29 to 31, 20146 injured · 8 events
- Lake-Effect Snow in New York, January 29 to 30, 2014$30,000 · 2 events
- Winter Storm and Winter Weather in Colorado, January 29 to 31, 201419 events
- Heavy Snow and High Wind in Montana, January 29 to 31, 201454 kt wind · 18 events
- Heavy Snow in Wyoming, January 29 to 31, 201418 events
- High Wind in Wyoming, January 29, 201416 events
- Winter Storm and High Wind in Colorado, January 29 to 31, 201483 kt wind · 13 events
- Winter Storm and High Wind in Colorado, January 29 to 31, 201467 kt wind · 13 events
- High Surf in Hawaii, January 29 to 30, 201412 events
- Ice Storm and Sleet in Georgia, January 29, 201411 events
- Frost and Freeze in Texas, January 29, 20145 events
- Sleet in Florida, January 29 to 30, 20145 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 485884.